Ohio, 2017Damaging Winds in Ohio, July 22, 2017
July 22, 2017 · NWS CLE · 4 events in 2 counties and zones
A warm front lifted into northern Ohio during the predawn hours of July 22nd causing a large area of showers and thunderstorms to develop. At least one of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front lifted into northern Ohio during the predawn hours of July 22nd causing a large area of showers and thunderstorms to develop. At least one of the thunderstorms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 3:23 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 22, 3:23 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
423 AM EDT Sat Jul 22 2017
.SYNOPSIS...
A stalled frontal boundary will remain in the vicinity, not
pushing out of our area until Sunday. The area will be
vulnerable to showers and thunderstorms that track along and
near the front. A second cold front accompanied by a compact
upper level trough will move across the Great Lakes region
Sunday into Monday. High pressure will finally arrive for Monday
night through the first part of Wednesday.
&&
.NEAR TERM /THROUGH SUNDAY/...
First order of business is dealing with the early morning
convection moving east-southeast out of IN and western OH. After
that we will have to try and figure out what the afternoon/early
evening might bring and what impact this mornings convection has
on how that evolves.
Most favorable track will keep the bulk of the heavier storms
near and south of Findlay to Mt. Vernon this morning...tracking
along a well defined moisture gradient. A decent portion of the
stratiform rain will extend and track across the rest of
northern OH this morning with embedded thunder. This wave is
moving through fairly early and with decent lower and mid level
flow throughout the day, especially across our southern half of
counties, could see us re-group enough for new convection later
this afternoon and into the early evening. Area remains under
SPC's Slight Risk for severe thunderstorms for any storms that
develop this afternoon. This morning poses more of a heavy rain
threat for Findlay down to Marion as leading convective
appendage may reach these areas and put down a quick inch. If
this occurs and also if this afternoons storms develop in this
same area, concern would turn to a flash flood threat. No plans
yet for a flash flood watch. Otherwise any thunderstorm today
has the potential for locally heavy rain with the amount of
moisture in place.
General trend expected through the evening hours tonight is for
storms to sink southward, lingering longest across our southern
third of counties. Convective allowing models show the late
afternoon/evening development, but differ on placement, central
or southern tier of counties.
The humid conditions will continue with temperatures limited by
substantial cloud cover. Upper 70s well east with debris
cloudiness lingering into the afternoon to mid 80s back toward
Findlay where they will be able to recover.
Linger the highest precip chances across the east for Sunday.
This will likely be more scattered in nature. Again the more
robust storms will have the potential to be strong to severe
with locally damaging wind the primary threat.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The trough aloft will cross the eastern Great Lakes Sunday night and
Monday. Most of the models are in reasonably good agreement with a
surface trough dropping across the eastern lakes early Monday and
the secondary cold front later in the day or perhaps as late as
Monday evening. Dew points will be dropping and the air mass is not
progged to be all that cold aloft with 850 mb temps progged about
14C and 500 mb temps about -10C so lapse rates should not steepen
too much. Will continue with a small chance of showers and
thunderstorms Monday, mainly east of I-71. Not sure whether Monday
will be partly cloudy or perhaps become mostly cloudy. Will stick
close to guidance temps, generally 75 to 80.
High pressure will slide by on Tuesday with sunshine. Temperatures
and dew points should be a bit below normal.
&&
.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
The surface high will shift east quickly mid week and the next week
cold front looks as though it may advance across the western and
northern lakes rather quickly on Wednesday. The front seems as
though it may slow as it waits for the next short wave aloft to
deepen the trough aloft. The front may not sag across Lake Erie
until sometime Thursday, perhaps taking until Thursday night to
clear the southern counties. Will continue with a chance of showers
and thunderstorms Wednesday night and Thursday.
If the front is slow enough, Wednesday could be warm. Will forecast
mid 80s but it could be warmer given that 850 mb temps are progged
17-19C. The front should be south of the area by Friday and
temperatures should dip back to a couple of degrees below
normal to close out the work week.
&&
.AVIATION /06Z Saturday THROUGH Wednesday/...
Still carefully watching the evolution of complex of
thunderstorms upstream across northern IL/IN. Latest thinking is
the bulk of the heaviest storms/aviation restrictions will be
across FDY/MFD and points south. North of there light/moderate
SHRA with some embedded thunder. This will be going on during
the morning hours with a brief lull in its wake. Possible re-
development of scattered convection later in the afternoon from
FDY to CAK to YNG, but still low chances in it actually
affecting a terminal. Wind will vary in the vicinity of the
convection, but overall flow will be light south except up
toward ERI where they will likely get a flow off of the lake for
a period of time today.
OUTLOOK...Non-VFR possible Saturday night and Sunday in early
morning fog/mist or scattered TS. Non- VFR in early morning
fog/mist may continue during the first half of the week.
&&
.MARINE...
Difficult marine forecast and a tricky weather day as a thunderstorm
complex slides just south of Lake Erie this morning and the
resultant meso low tracks across the lower Great Lakes today. This
will result in moderate south to southwest winds this morning on the
western basin ahead of the meso low, then a shift to the west to
northwest. On the eastern half of the lake, winds may spend much
of the day from the east and northeast. Wind speeds are not expected
to be strong but thunderstorms and local effects could result in
some moderate wind speeds. Not enough for a small craft advisory but
mariners should remain alert for thunderstorms and shifting winds.
High pressure will build across the Great Lakes Sunday and Monday
but it will take a while for the northwest flow to develop on Lake
Erie. A period of northwest to north winds Monday evening into
Tuesday morning may approach small craft advisory conditions.
High pressure will shift east of the lake by Tuesday night and winds
should come around from the southwest by Wednesday ahead of the next
front.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Oudeman
NEAR TERM...Oudeman
SHORT TERM...Kosarik
LONG TERM...Kosarik
AVIATION...Oudeman
MARINE...Kosarik
Hazardous weather outlook, Jul 22, 4:05 AM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
505 AM EDT Sat Jul 22 2017
OHZ006-008>011-013-017>023-027>033-036>038-047-230915-
Wood-Sandusky-Erie-Lorain-Cuyahoga-Geauga-Hancock-Seneca-Huron-
Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-
Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
505 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Today and Tonight.
Thunderstorms that develop this afternoon have the potential to be
strong to locally severe. Damaging wind, hail, and heavy rainfall
would be the primary threats. An isolated tornado is also possible. A
round of showers and thunderstorms this morning may be followed by
additional thunderstorm development this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms that develop Sunday have the potential to be strong to
locally severe. Damaging wind, hail, and locally heavy rainfall
would be the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-142>149-162>169-OHZ003-007-012-014-089-PAZ001>003-230915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Ottawa-
Lake-Ashtabula Inland-Ashtabula Lakeshore-Northern Erie-
Southern Erie-Crawford-
505 AM EDT Sat Jul 22 2017
This Hazardous Weather Outlook is for Lake Erie, northeast Ohio,
northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
Thunderstorms that develop this afternoon have the potential to be
strong to locally severe. Damaging wind, hail, and locally heavy
rainfall would be the primary threats. An isolated tornado is also
possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms that develop Sunday have the potential to be strong to
locally severe. Damaging wind, hail, and locally heavy rainfall
would be the primary threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Jul 22, 4:29 AM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Cleveland OH
529 AM EDT SAT JUL 22 2017
OHZ036-037-047-221100-
Marion-Morrow-Knox-
529 AM EDT SAT JUL 22 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MARION...MORROW AND
KNOX COUNTIES...
At 527 AM EDT, strong thunderstorms were clustered near Prospect, or
7 miles southwest of Marion, moving east at 35 mph.
Frequent lightning, small hail and winds in excess of 30 mph are
likely with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Marion, Mount Vernon, Mount Gilead, Fredericktown, Gambier, Utica,
Cardington, Centerburg, Ashley, Prospect, Danville, La Rue, Morral,
Waldo, Chesterville, Sparta, Waterford, Caledonia, New Bloomington
and Edison.
LAT...LON 4024 8248 4027 8248 4027 8274 4035 8275
4036 8293 4042 8294 4044 8325 4051 8325
4051 8342 4068 8342 4071 8263 4064 8264
4063 8262 4055 8262 4055 8235 4057 8218
4024 8220
TIME...MOT...LOC 0927Z 277DEG 31KT 4054 8326
KosarikThunderstorm Wind, Knox
- When
- July 22, 6:00 AM EST to 6:30 AM EST
- Where
- Knox County, Gambier to Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $125,000
- Reported by
- Law Enforcement
- Coordinates
- 40.370, -82.220
Thunderstorm downburst winds downed at least 50 trees across Knox County. Most of the trees were downed in the Gambier and Martinsburg areas. Scattered power outages were reported across the county.
Thunderstorm Wind, Knox
- When
- July 22, 6:20 AM EST
- Where
- Knox County, 2.21 mi W of Pipesville
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.356, -82.361
Thunderstorm winds downed a large tree on Grove Church Road east of Gambier. The tree landed on a house causing extensive damage and injuring an 83 year old woman inside. The woman was transported to a hospital for treatment.
Thunderstorm Wind, Knox
- When
- July 22, 6:29 AM EST
- Where
- Knox County, 6 mi SSE of Danville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.370, -82.226
Thunderstorm winds downed a large tree across U.S. Highway 36 just west of the county line.
Thunderstorm Wind, Morrow
- When
- July 22, 7:11 AM EST
- Where
- Morrow County, 0.34 mi NE of Pulaskiville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.534, -82.716
Thunderstorm winds downed a tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 201710 deaths · 29 injured · 1 event
- Flash Flooding and Damaging Winds in Kentucky, July 22 to 23, 20171 death · $1.0 million · 50 kt wind · 5 events
- Heat in Kentucky, July 22, 20171 death · 1 injured · 1 event
- Flash Flooding and Flooding in Kentucky, July 22 to 23, 2017$2.5 million · 1.25 in hail · 7 events
- Tornado and Flash Flood in Maryland, July 22 to 24, 20171 injured · $10 · EF2 · 9 events
- Damaging Winds and Lightning Strike in Illinois, July 22 to 23, 2017$325,000 · 61 kt wind · 10 events
- Flash Flooding and Flood in Ohio, July 22 to 23, 20171 injured · $252,000 · 6 events
- Hail in Kansas, July 22, 2017$200,000 · 1.75 in hail · 4 events
- Tornado and Flash Flooding in Ohio, July 22, 2017$43,000 · EF1 · 11 events
- Damaging Winds and Lightning Strikes in Georgia, July 22 to 23, 2017$143,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in West Virginia, July 22, 2017$55,000 · 1.25 in hail · 26 events
- Flash Flood and Flooding in Ohio, July 22, 20173 injured · $33,000 · 55 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714581, 714582, 714583, 714580.